Severe efavirenz psychotic events
Simon Collins, HIV i-Base
Mike Allin and colleagues from King’s College Hospital in London reported on a small group of six patients who had been referred over a two-year period from a single London hospital with acute severe psychiatric symptoms including suicide ideation out of a total of 200 patients who had started medication with efavirenz. 
Suicide was out of proportion to the depressed mood and inner feelings of tension that were also reported and was attempted in two cases with homicide ideation additionally present in one of the six.
All symptoms resolved when efavirenz was withdrawn. Four of six patients had a prior psychiatric history but two did not. Although the factors that predispose patients to severe side effects from efavirenz are not clear, awareness of these extreme reactions that have been previously described and consideration of withdrawal of treatment and specialist referral should be considered by all physicians.
This article is part of a longer report from the 5th International Workshop on Adverse Drug Reactions and Lipodystrophy, 8-11 July 2003, Paris. Part twelve of this report.
Awareness of these uncommon cases is important as both UK and US treatment guidelines include efavirenz-based regimens as one of the preferred first line choices for treatment.
A letter in the 25 July 2003 Issue of AIDS, reported an episode of mania in a patient without previous history of psychiatric symptoms that resolved on discontinuation.
Two case studies of recurrence of post traumatic stress disorder symptoms following initiation of efavirenz-based HAART are reported in the July 2003 Issue of HIV Medicine. Both patients continured efavirenz treatment and reported that symptom resolved to lower levels within four weeks. Both patients were refugees who recounted torture in their country of origin and were receiving treatment in the USA.
Unless otherwise stated, all abstracts refer to the programme and abstracts from the 5th International Workshop on Adverse Drug Reactions and Lipodystrophy in HIV, 8-11 July 2003, Paris and are published in Antiviral Therapy Volume 8 issue 4.
- Allin M, Reeves I, Everal I et al – Frequency of serious psychiatric adverse events with efavirenz. Abstract 129.